Florida, 2006

Damaging Winds in Florida, November 15, 2006

November 15, 2006 · NWS MOB · 3 events in 3 counties and zones

Strong southerly winds developed ahead of a cold front and caused low level shear to increase across the area. As the front moved east the shear diminished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong southerly winds developed ahead of a cold front and caused low level shear to increase across the area. As the front moved east the shear diminished. By the time the storms moved into the Florida Panhandle, the event had transitioned from a tornado to a wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 15, 10:31 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 15, 10:31 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1031 AM CST WED NOV 15 2006

.UPDATE...WE NOW HAVE TORNADO WATCH BOX 858 IN EFFECT THROUGH 03Z -
9 PM LOCAL. THIS WATCH REPLACES 853 AND 854.

DEEP UPPER LEVEL TROF INTO TEXAS THIS MORNING HAS PRODUCED A
DIVERGENT ORIENTATION IN THE HEIGHT FIELD ALOFT OVER THE AREA.
WITHIN THIS ZONE...FORECAST AREA IS UNDER THE INFLUENCE OF THE FAVORED
RIGHT REAR QUADRANT OF A 100-120 KNOT UPPER LEVEL JET STREAK. THIS
SUPPORTS DEEP LIFT IN THE WARM SECTOR AHEAD OF A SHARP COLD FRONT
MOVING EASTWARD THROUGH LOUISIANA. LATEST VERTICAL WIND PROFILES FROM
AREA SOUNDINGS SHOW VEERING WINDS IN THE LOW LEVELS WITH A 50 KNOT
LOW LEVEL SOUTHWESTERLY JET ACTING TO INCREASE STORM RELATIVE
HELICITIES TO VALUES THAT SUPPORT DEEP AND PERSISTENT ROTATING STORM
UPDRAFTS. THUS...TORNADOES ARE POSSIBLE IN THIS TYPE OF ENVIRONMENT
THROUGH THE DAY. ANOTHER THREAT WILL BE TORRENTIAL RAINFALL THAT CAN
EASILY CAUSE PROBLEMS IN POOR DRAINAGE AND LOWER LYING AREAS SUCH AS
UNDERPASSES.

WE CONTINUE THE WIND ADVISORIES...COASTAL FLOOD WARNINGS AND MARINE
HEADLINES.  /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND
     UPPER MOBILE.

     WIND ADVISORY UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...WIND ADVISORY UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     COASTAL FLOOD WARNING UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
     SANTA ROSA.

MS...WIND ADVISORY UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM THURSDAY FOR THE FOLLOWING
     ZONES: AND MOBILE BAY.

     GALE WARNING UNTIL 2 AM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM.

     SMALL CRAFT ADVISORY FROM 2 AM THURSDAY TO 11 AM THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...WATERS FROM DESTIN TO
     PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA
     FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Nov 15, 6:00 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST WED NOV 15 2006

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
152000-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CST WED NOV 15 2006

...INCREASED TORNADO RISK FOR SOUTHEAST MISSISSIPPI...SOUTH ALABAMA
AND THE WESTERN FLORIDA PANHANDLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND ADJACENT GULF
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTH ACROSS TENNESSEE
TODAY WILL BRING A COLD FRONT ACROSS THE GULF COAST REGION THROUGH
TONIGHT.  NUMEROUS STRONG THUNDERSTORMS WILL AFFECT THE REGION
TODAY...AND SCATTERED SEVERE STORMS WILL BRING A SIGNIFICANTLY
INCREASED RISK FOR TORNADOES...DAMAGING WINDS...AND LARGE HAIL.  THE
SEVERE WEATHER THREAT WILL DIMINISH THIS EVENING AS THE COLD FRONT
SWEEPS TO THE EAST.

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL RESULT IN SOME MINOR
COASTAL FLOODING ALONG THE BAYS AND COASTLINE...AND WINDS WILL
INCREASE TO AROUND 35 KNOTS OVER THE OFFSHORE GULF WATERS RESULTING
IN GALE FORCE CONDITIONS THROUGH THIS EVENING AND A SIGNIFICANT
HAZARD FOR MARINE INTERSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS IN PROGRESS AND IS EXPECTED TO CONTINUE
THROUGH LATE AFTERNOON.

In the hours before

Special weather statement, Nov 15, 7:35 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
735 AM CST WED NOV 15 2006

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
151500-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
735 AM CST WED NOV 15 2006

...ANOTHER ROUND OF THUNDERSTORMS WITH HIGH WINDS WILL BE
MOVING THROUGH THE AREA LATER TODAY...

THE FIRST AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
SOUTHWEST ALABAMA FROM WEST TO EAST DURING THE MORNING.  ISOLATED
TORNADOES ALONG WITH HIGH THUNDERSTORM WINDS WILL BE POSSIBLE IN THIS
AREA. HEAVY RAINS WILL CAUSE TEMPORARY FLOODING ESPECIALLY ALONG THE
COAST AS THESE STORMS WERE MOVING ACROSS THE SAME AREA. THIS AREA OF
THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH THE MORNING.

THIS WILL NOT BE THE ONLY ROUND OF THUNDERSTORMS.  A SECOND BATCH
WILL MOVE THROUGH THE AREA (AGAIN MOVING FROM WEST TO EAST) MIDDAY
THROUGH THE AFTERNOON.  THIS LINE OF THUNDERSTORMS WILL BE MOVING
THROUGH A LARGE PART OF THE AREA WHEN SCHOOLS ARE SCHEDULED TO BE
DISMISSED.  SCHOOL SUPERINTENDENTS SHOULD BE AWARE OF THIS AND MAY
NEED TO ADJUST THE TIMES OF SCHOOL DISMISSAL BASED ON THE LOCATION OF
THE LINE OF STORMS.  THIS LINE OF STORMS WILL IMPACT THE WHOLE AREA.
MOST OF THE AREA WILL SEE HIGH WINDS (50-70 MPH) FROM THIS LINE.
ESTIMATED TIMES OF ARRIVAL OF THIS LINE OF STORMS WILL BE...SOUTHEAST
MISSISSIPPI BETWEEN 1130 AM AND 1230 PM.  MOST OF SOUTHWEST ALABAMA
BETWEEN 1230 AND 230 PM.  EAST OF I-65 AND INTO SANTA ROSA COUNTY
BETWEEN 230 AND 330 PM AND THE FAR EASTERN PART OF THE AREA BETWEEN
330 AND 430 PM.

PLEASE STAY ABREAST OF THE WARNINGS AND WATCHES THAT ARE BEING
ISSUED FROM THE MOBILE WEATHER OFFICE.
Special weather statement, Nov 15, 8:20 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
820 AM CST WED NOV 15 2006

ALZ061-063-151445-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
820 AM CST WED NOV 15 2006

...STRONG THUNDERSTORMS CONTINUE OVER MOBILE COUNTY...

AT 817 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR HUTCHENS ELEMENTARY SCHOOL...AND MOVING NORTHEAST
AT 50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SPRING HILL COLLEGE...AIRPORT AND UNIVERSITY...CRICHTON...I65 AND
MOFFETT ROAD...I65 AND I165 AND CHICKASAW THROUGH 845 AM CST.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL NOON CST WEDNESDAY FOR SOUTHWESTERN ALABAMA AND NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Nov 15, 8:35 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
835 AM CST WED NOV 15 2006

ALZ057-151500-
BUTLER-
835 AM CST WED NOV 15 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHWEST BUTLER
COUNTY...

AT 832 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF BUTLER SPRINGS...AND MOVING NORTHEAST
AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...I65 AND AL HWY
185 THROUGH 900 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL NOON CST WEDNESDAY FOR SOUTHWESTERN ALABAMA AND NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Local storm report, Nov 15, 8:39 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
839 AM CST WED NOV 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND DMG     NEEDHAM                 31.99N 88.34W
11/15/2006                   CHOCTAW            AL   EMERGENCY MNGR

            POWER LINES DOWN.

&&

JGG
Special weather statement, Nov 15, 9:29 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
929 AM CST WED NOV 15 2006

ALZ055>057-059-151615-
ESCAMBIA-CONECUH-MONROE-BUTLER-
929 AM CST WED NOV 15 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...CONECUH...
MONROE AND BUTLER COUNTIES...

AT 929 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF BURNT CORN...AND MOVING NORTHEAST AT 45
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PINE ORCHARD...CHINA...MIDWAY...MIXONVILLE...DEANS AND AL 47 AND CR
29 ROADS THROUGH 1015 AM CST.

NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO INDICATED A THUNDERSTORM
NEAR JEDDO...AND MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GOODWAY...MEGARGEL...REPTON...EXCEL...DREWRY...NICHBURG AND BERMUDA
THROUGH 1000 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL NOON CST WEDNESDAY FOR SOUTHWESTERN ALABAMA AND NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Local storm report, Nov 15, 9:45 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
945 AM CST WED NOV 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     PERDIDO                 31.01N 87.63W
11/15/2006                   BALDWIN            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AROUND PERDIDO.

&&

JGG

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
November 15, 12:10 PM CST to 12:11 PM CST
Where
Escambia County, (Pns)pensacola Regio
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.470, -87.180

A wind speed gust of 60 MPH was measured at Pensacola Regional Airport. No damage was found around the airport from the thunderstorm gust.

Thunderstorm Wind, Santa Rosa

When
November 15, 12:20 PM CST to 12:23 PM CST
Where
Santa Rosa County, Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.630, -87.030

High winds from a thunderstorm blew down several trees and power lines near Milton.

Thunderstorm Wind, Okaloosa

When
November 15, 1:26 PM CST to 1:30 PM CST
Where
Okaloosa County, Crestview
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.750, -86.600

High winds from a thunderstorm blew down several trees and power lines near Crestview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5887, 5889, 5891.